HEALTH

Daily Freeman (Kingston, NY) - - YOUR DAILY BREAK - An­thony Ko­maroff Ask Dr. K

For years I’ve been tak­ing a PPI twice a day for heart­burn. My doc­tor wants me to cut back, or stop al­to­gether. But the idea frightens me. Do you think it’s pos­si­ble?

To any­one tor­mented by fre­quent heart­burn, not tak­ing your daily tablet — or tablets — of omepra­zole (Prilosec) or lan­so­pra­zole (Pre­vacid) might seem like a scary idea. Th­ese and sim­i­lar drugs, known as pro­ton pump in­hibitors (PPIs), are the foun­da­tion of treat­ment for heart­burn, also known as gas­troe­sophageal re­flux dis­ease (GERD).

GERD oc­curs when stom­ach acid backs up into the esoph­a­gus. PPIs work by shut­ting down the acid­pro­duc­ing “pumps” in the stom­ach. They sharply re­duce acid se­cre­tion and there­fore the ir­ri­ta­tion it causes when stom­ach con­tents back up into the esoph­a­gus.

A num­ber of my pa­tients whose GERD was tamed by PPIs, and now have no symp­toms, have been able to suc­cess­fully ta­per off of them. This is more likely if they also make the life­style changes that re­duce the symp­toms of GERD. Those in­clude:

• Lose weight. Be­ing over­weight is the lead­ing cause of re­flux.

• Avoid eat­ing large meals. In­stead, eat more fre­quent, smaller meals.

• Avoid eat­ing two to three hours be­fore your nor­mal bed­time.

• Sleep with your up­per body above stom­ach level by el­e­vat­ing the head of the bed slightly on blocks or by us­ing a wedge-shaped cush­ion. This re­duces pres­sure on the open­ing be­tween the up­per stom­ach and base of the throat. Just prop­ping up your head with pil­lows won’t work.

• Avoid cer­tain foods that can trig­ger heart­burn. They in­clude choco­late, caf­feine, al­co­hol, acidic foods, spicy foods or fatty foods. Try cut­ting them out for a while to see if it makes a dif­fer­ence.

• Com­pletely avoid foods with mint. Mint may loosen the pas­sage­way from the stom­ach to the esoph­a­gus and al­low acidic ma­te­rial to back up into the esoph­a­gus and throat.

What’s the prob­lem with re­main­ing on the PPIs in­def­i­nitely? There is some ev­i­dence that long-term use may in­crease your risk of de­vel­op­ing a type of pneu­mo­nia called as­pi­ra­tion pneu­mo­nia, and a po­ten­tially se­ri­ous in­testi­nal in­fec­tion with the bac­te­ria called C. dif­fi­cile. It may also cause you not to ab­sorb enough cal­cium, magnesium, vitamin B12 or iron.

To ta­per down on your PPI, start by grad­u­ally re­duc­ing the dose and fre­quency un­til you are tak­ing the low­est dose once a day. Then, grad­u­ally re­place the PPI with an H2 blocker, an acid-re­duc­ing drug. Ex­am­ples in­clude cime­ti­dine (Taga­met), ran­i­ti­dine (Zan­tac), famo­ti­dine (Pep­cid) and niza­ti­dine (Axid). Switch­ing to an H2 blocker may help you stop tak­ing a PPI.

I don’t think we have solid ev­i­dence of se­ri­ous side ef­fects from long-term use of H2 block­ers. The ev­i­dence of ad­verse ef­fects from long-term use of PPIs is some­what stronger. But sup­pose you’ve been free of GERD symp­toms for sev­eral months on a PPI. If you’re com­mit­ted to life­style changes, it’s worth talk­ing with your doc­tor about how to grad­u­ally ta­per off your PPI.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.